I am 55 yo. LMP was Dec 2009. Since then, I have had slight bleeding (not a flow just spotting) for 3-5 dys in June 2010, Sept 2010, Dec. 2010, Jan 2011, April 2011 and most recent Feb 2012.
Each time, the spotting was accompanied by the same symptoms I had when menstruating, i.e., headache, slight chills, fullness/crampy feeling, stretchy vaginal mucous, increased sexual desire.
I've now consulted with a GYN as well as an endocrinologist both of whom say this is a hormonal imbalance with estrogen spiking, but disagree slightly in treatment.
Both want to put me on Prometrium to produce a bleed to prevent endometrial thickening. The endocrinologist wants 300 mg qhs x 3 months and the GYN wants 100 mg qhs for only 12 days per month for 3 months. As a healthcare professional who is married to a physician, I would like to take the lowest dosage of Prometrium for the shortest duration that would produce a bleed and prevent thickening as I understand that free progesterone can also increase estrogen levels which I certainly do not need.
Also, with each regimen when would I expect to bleed and what if I don't?
Your thoughts on this would be appreciated.
I do have a h/o taking Provera on 4 occassions between the ages of 27 and 45 to achieve a medical D&C. Recently, I have been under stress and have been drinking large quantities of coffee which I usually don't do.
In the perimenopausal age, Prometrium (oral micronized progesterone), in the doses of 100mg qhs for 12 days is given to combat the occasional spotting. Withdrawal bleeding will usually occur following this, provided the endometrium is thick enough. However, if withdrawal bleeding does not take place, it suggests levels or functioning of oestrogen are sub-optimal due to menopause. In the latter scenario, you can stop taking progesterone also after 3-4 months.
The doses of 300mg qhs daily are recommended in perimenopausal age group to combat the symptoms of menopause like hot flushes, vaginal dryness, osteoporosis, intermittent vaginal bleeding, sleep disturbances, etc. Usually, withdrawal bleeding during the treatment is not predictable.
Both the dosage schedules recommended by your specialists will take care of your symptoms. If you want to take the lowest dose of progesterone to have minimal side effects, the best would be to take it 100mg qhs for 12 days every month.
Taking coffee is not likely to affect the symptoms but can aggravate your anxiety. To relieve your stress, try and have non caffeinated drinks.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.